Alert archive / Minnesota / Special Weather Statements in 2016

Special Weather Statement, NWS Twin Cities, MN

May 30, 2016Freeborn County, Minnesota

NWS Twin Cities, MN issued this special weather statement at May 30, 2016, 8:06 PM CDT for Freeborn County, Minnesota. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 30, 2016, 8:06 PM CDT (01:06 UTC)
Expired
May 30, 2016, 8:30 PM CDT
In force
24 min
Issued by
NWS Twin Cities, MN

County Freeborn County, MN

The radar

The Minneapolis radar (KMPX), 144 km from the middle of the area, began a volume at 01:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 1.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2016-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2016-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
2389 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
151 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WWUS83 KMPX 310106
SPSMPX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT MON MAY 30 2016

MNZ093-310130-
FREEBORN-
806 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT AREAS SOUTH AND EAST OF ALBERT
LEA MINNESOTA...IN SOUTHEASTERN FREEBORN COUNTY...

AT 803 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENVILLE AND
MYRTLE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HAYWARD AND MYRTLE. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 NEAR MILE MARKER 7.
 INTERSTATE 90 BETWEEN MILE MARKERS 164 AND 173.

BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

LAT...LON 4360 9336 4379 9305 4351 9304 4349 9309
      4350 9327
TIME...MOT...LOC 0103Z 237DEG 21KT 4358 9320 

$$
CARLYON

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at May 30, 7:42 PM CDT, 24 minutes earlier.

Area forecast discussion, May 30, 7:42 PM CDT, 24 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
742 PM CDT MON MAY 30 2016

.SHORT TERM...(This evening through Tuesday)
Issued at 258 PM CDT Mon May 30 2016

Several short waves are noted across the Dakotas and Nebraska this
afternoon. These waves will move eastward tonight and be the main
focus for widespread precipitation in Minnesota.

Therefore, categorical pops are noted based on moisture advection
and lift associated with the main short wave moving across the
Dakotas and into the Upper Midwest overnight. The models have slowed
the frontal boundary moving across Minnesota on Tuesday which leads
to a higher chance of thunderstorms in eastern Minnesota and western
Wisconsin Tuesday afternoon. As the main 50H height falls move
across northern Minnesota and boundary layer winds become more south-
southwest Tuesday in eastern Minnesota, I don't see why the
continuation of showers and thunderstorms for the eastern 1/4 of MPX
forecast area through Tuesday afternoon.

Another aspect on tonight's forecast is that PWATs values rise to
1.4 inches (95 percentile for Minnesota this time of year), the
probability of heavy rainfall increases. Current QPF amounts of
widespread one half to one inch looks reasonable. So, with a good
probability of thunderstorms, you can increase these values by 3
times in localized areas. So I wouldn't be surprised to see 1-3
inches of rainfall where thunderstorms begin to train. It was also
noted that some backbuilding of the thunderstorms is possible
based on area soundings, so this increases the chances of
localized flooding where 1-3 inches of rainfall occur. Some of the
CIPS anomalies of 1 or 2 inch rainfall totals in a 12 or 24 hour
period is highlighting areas in eastern Minnesota overnight and
Tuesday.

As for severe thunderstorms, instability remains low (500-1000 J/Kg)
overnight, but shear values (0-3 km) do support organized convection
in western Minnesota this evening. As for Tuesday afternoon on
redevelopment of severe thunderstorms, this will depend on if we can
destabilize during the afternoon. However, shear values are only 20-
25 knots which means mult-cell or less organized convection.

.LONG TERM...(Tuesday night through Monday)
Issued at 258 PM CDT Mon May 30 2016

Wednesday will be cool and blustery with clouds developing by late
morning, and a few afternoon showers scattered across the region.
Drier more seasonable weather will settle in Thursday. On Friday
another system will bring thunderstorm chances across the region,
with slightly drier weather for the weekend.

A strong upper level low will move across the region on Wednesday.
H500 height rises are slow to follow in its wake. The lack of strong
subsidence together with the H850 cold air advection should lead to
a widespread cumulus field by late morning. Forecast soundings
support this idea, and for that reason have increased clouds on
Wednesday. Northwest winds will also be gusting around 20 mph, so
raised wind speeds in the forecast to reflect this. Lastly, a
shallow layer of instability should yield some scattered showers
during the afternoon. Given the combination of the aforementioned
parameters, have lowered high temps on Wednesday below guidance.

Looking ahead, high pressure will build in on Thursday, but the dry
weather is short lived as another system from the northwest will
dive down and bring showers and thunderstorms. The deep layer shear
profile will support organize convection, but forecast soundings
only show around 1000 to 1500 j/kg of cape, so the thermodynamic
environment will be the limiting factor. The cool northwest flow
will keep slight chances for showers and thunderstorms through the
weekend.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 736 PM CDT Mon May 30 2016

VFR conditions are prevailing this evening with thunderstorms well
to the south and west of the TAF sites. We expect the rain to
expand into Minnesota between 12am and 6am. Overall, the trend has
been to slow down the arrival of thunderstorms.

KMSP...
We pushed back the timing of the thunderstorms, as it now looks to
be a concern primarily for the morning rush. We think thunder will
be in the vicinity just before sunrise as the traffic volume
increases. Storms will be approaching from the west-southwest late
tonight.

/OUTLOOK FOR KMSP/

TUE Night...VFR. Possible MVFR/IFR CIGS. Southwest wind 5 to 10 knots.
WED...VFR. Isolated SHRA/TSRA. West wind 10 to 15 knots.
THR...VFR. West-Northwest wind 5 to 10 knots.

&&

.MPX Watches/Warnings/Advisories...
WI...None.
MN...None.
&&

SHORT TERM...CLF
LONG TERM...JRB
AVIATION...CLF
Hazardous weather outlook, May 30, 12:15 PM CDT, 7 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1215 PM CDT MON MAY 30 2016

MNZ074-311715-
BROWN-
1215 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
MINNESOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND EVENING.
THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD FROM WEST TO
EAST ACROSS MINNESOTA LATE TONIGHT. SOME OF THE STORMS COULD
PRODUCE LARGE HAIL AND DAMAGING WINDS...ALONG WITH LOCALLY HEAVY
RAINFALL.

FLOODING IS POSSIBLE ALONG THE COTTONWOOD RIVER IF 1 TO 2 INCHES
OF RAIN FALLS OVERNIGHT. AT THIS TIME CONFIDENCE IN THE EXACT
LOCATION OF HEAVY RAIN IS TO LOW TO ISSUE A FLOOD WATCH OR
WARNING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE TUESDAY INTO TUESDAY
NIGHT WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER
SOUTH CENTRAL AND EAST CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN.

THUNDERSTORM CHANCES WILL INCREASE FRIDAY INTO FRIDAY NIGHT INTO
SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING IN WESTERN MINNESOTA...AND ACROSS SOUTHERN MINNESOTA
OVERNIGHT.

MNZ041>045-047>070-073-075>078-082>085-091>093-WIZ014>016-023>028-
311715-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-WASECA-
STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-ST. CROIX-
PIERCE-DUNN-PEPIN-EAU CLAIRE-
1215 PM CDT MON MAY 30 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MINNESOTA...EAST CENTRAL MINNESOTA...SOUTH CENTRAL MINNESOTA...
SOUTHEAST MINNESOTA...SOUTHWEST MINNESOTA...WEST CENTRAL
MINNESOTA...NORTHWEST WISCONSIN AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND THIS
EVENING FOR MAINLY WESTERN MINNESOTA. WESTERN WISCONSIN WILL STAY
DRY.

THUNDERSTORMS WILL BECOME MORE NUMEROUS AND SPREAD FROM WEST TO
EAST ACROSS MINNESOTA LATE TONIGHT...AND INTO WESTERN WISCONSIN
TOWARD DAWN. SOME OF THE STORMS COULD PRODUCE LARGE HAIL AND
DAMAGING WINDS...ALONG WITH LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE ACTIVE WEATHER PATTERN WILL CONTINUE TUESDAY INTO TUESDAY
NIGHT WITH A FEW STRONG TO SEVERE THUNDERSTORMS POSSIBLE OVER
SOUTH CENTRAL AND EAST CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN.

THUNDERSTORM CHANCES WILL INCREASE FRIDAY INTO FRIDAY NIGHT INTO
SATURDAY. THE SEVERE WEATHER THREAT IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND
EVENING IN WESTERN MINNESOTA...AND ACROSS SOUTHERN MINNESOTA
OVERNIGHT.

JLT

In the hours before

Special weather statement, May 30, 8:06 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
806 PM CDT MON MAY 30 2016

MNZ093-310130-
FREEBORN-
806 PM CDT MON MAY 30 2016

...A STRONG THUNDERSTORM WILL AFFECT AREAS SOUTH AND EAST OF ALBERT
LEA MINNESOTA...IN SOUTHEASTERN FREEBORN COUNTY...

AT 803 PM CDT...A STRONG THUNDERSTORM WAS LOCATED NEAR GLENVILLE AND
MYRTLE...MOVING NORTHEAST AT 25 MPH.

SMALL HAIL IS POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALBERT LEA...GLENVILLE...LONDON...HAYWARD AND MYRTLE.

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 INTERSTATE 35 NEAR MILE MARKER 7.
 INTERSTATE 90 BETWEEN MILE MARKERS 164 AND 173.

BRIEF TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM.

LAT...LON 4360 9336 4379 9305 4351 9304 4349 9309
      4350 9327
TIME...MOT...LOC 0103Z 237DEG 21KT 4358 9320

CARLYON

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 8:54 PM CDTSpecial Weather StatementMPXChippewa36 min
May 30, 10:01 PM CDTSpecial Weather StatementMPXPope44 min
May 30, 10:35 PM CDTSpecial Weather StatementMPXStearns40 min
May 30, 11:03 PM CDTSpecial Weather StatementMPXTodd42 min
May 30, 11:17 PM CDTSpecial Weather StatementMPXTodd28 min
May 31, 1:46 AM CDTSpecial Weather StatementMPXChippewa, Swift44 min
May 31, 2:07 PM CDTSpecial Weather StatementMPXPierce23 min
May 31, 3:16 PM CDTSpecial Weather StatementMPXDunn44 min
May 31, 3:42 PM CDTSevere Thunderstorm WarningMPXChippewa, Dunn48 min
May 31, 4:05 PM CDTSpecial Weather StatementMPXChippewa, Rusk55 min
May 31, 4:20 PM CDTFlash Flood WarningMPXChippewa, Dunn, Eau Claire4 hr
May 31, 4:29 PM CDTSpecial Weather StatementMPXEau Claire31 min
May 31, 4:58 PM CDTSpecial Weather StatementMPXEau Claire62 min
May 31, 5:59 PM CDTSpecial Weather StatementMPXChippewa, Eau Claire, Rusk61 min

Nearby

Special Weather Statements in Minnesota, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.